Russian version English version
Volume 12   Issue 1   Year 2017
The study of interhelical angles in the structural motifs formed by two helices

Tikhonov D.A., Kulikova L.I., Efimov A.V.

Institute of Mathematical Problems of Biology RAS - the Branch of Keldysh Institute of Applied Mathematics of Russian Academy of Sciences
Institute of Protein Research of the Russian Academy of Sciences

Abstract. In this paper a statistical analysis of distributions of inter-helical angles in pairs of consecutive and connected α-helices in spatial structures of proteins is presented. A number of rules for selection of the helical pairs from a set of protein structures obtained from the Protein Data Bank (PDB) were developed. The set of helical pairs has been analyzed for the purpose of classification and finding out the features of protein structural organization. All pairs of connected helices were divided into three subsets according to the criterion of crossing of projections of the helices on parallel planes, which pass through the axes of the helices. It is shown that the distribution of all types of helical pairs, whose projections do not cross each others, covers almost the entire range of inter-helical angles. The distribution have a single maximum which is close to right angle. Most pairs in this set constitute helical pairs consisting of α- and 310-helices, and most pairs with the crossing projections of helices are helical pairs formed by two α-helices. It is also shown that a great amount of the pairs of connected α-helices has acute angle 20° ≤ φ ≤ 60° between the axes of the helices. The distribution of all types of helical pairs depending on the length of the inter-helical connections was also analyzed. It is shown that the structures with short connections occur most often in all the subsets.
Key words: structural motifs of proteins, the point model, helical pairs, angle between the axes of the helices.
Table of Contents Original Article
Math. Biol. Bioinf.
doi: 10.17537/2017.12.83
published in Russian

Abstract (rus.)
Abstract (eng.)
Full text (rus., pdf)
References Translation into English
Math. Biol. Bioinf.
doi: 10.17537/2019.14.t1

Full text (eng., pdf)


  Copyright IMPB RAS © 2005-2024